Alert archive / New Mexico / Flash Flood Warnings in 2024
Flash Flood Warning 101, NWS Albuquerque, NM
NWS Albuquerque, NM issued this flash flood warning at Jul 2, 2024, 2:09 PM MDT for Los Alamos County, Santa Fe County, New Mexico. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 2, 2024, 2:09 PM MDT (20:09 UTC)
- Expired
- Jul 2, 2024, 5:15 PM MDT
- In force
- 3 hr
- Issued by
- NWS Albuquerque, NM
- Area
- Storm-based polygon
- Flood severity
- None
Counties Los Alamos County, NM, Santa Fe County, NM
The radar
The Albuquerque radar (KABX), 92 km from the middle of the area, began a volume at 20:09 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Albuquerq/Krtlnd, NM (KABQ), launched 12:00Z, 8.2 hours before the alert went out and 92 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 21 J/kg
- Mixed-layer CIN
- -290 J/kg
- Mixed-layer LCL
- 1527 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- 74 m²/s²
- 0-3 km storm-relative helicity
- 89 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
379
WGUS55 KABQ 022009
FFWABQ
NMC028-049-022315-
/O.NEW.KABQ.FF.W.0101.240702T2009Z-240702T2315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Albuquerque NM
209 PM MDT Tue Jul 2 2024
The National Weather Service in Albuquerque has issued a
* Flash Flood Warning for...
Southeastern Los Alamos County in north central New Mexico...
Northwestern Santa Fe County in north central New Mexico...
* Until 515 PM MDT.
* At 209 PM MDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area just southeast of Los Alamos.
Between 1 and 2 inches of rain have fallen. Additional rainfall
amounts of 0.25 to 1 inch are possible in the warned area. Flash
flooding is ongoing or expected to begin shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar indicated.
IMPACT...Flash flooding of small creeks and streams, urban
areas, highways, streets and underpasses as well as
other poor drainage and low-lying areas.
* Some locations that will experience flash flooding include...
Southeast Los Alamos, White Rock and Bandelier National Monument.
This includes the following recreation areas...
Buckman River White Rock Canyon and Bandelier National Monument.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Arroyos, streams, and normally dry rivers can become raging killer
currents in a matter of minutes. Water in arroyos can travel many
miles and take hours to reach your location from upstream rain areas.
&&
LAT...LON 3586 10613 3573 10625 3576 10625 3577 10626
3586 10632 3592 10625
FLASH FLOOD...RADAR INDICATED
$$
Shoemake2 follow-up statements
472
WGUS75 KABQ 022123
FFSABQ
Flash Flood Statement
National Weather Service Albuquerque NM
323 PM MDT Tue Jul 2 2024
NMC028-049-022315-
/O.CON.KABQ.FF.W.0101.000000T0000Z-240702T2315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Los Alamos NM-Santa Fe NM-
323 PM MDT Tue Jul 2 2024
...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 515 PM MDT THIS
AFTERNOON FOR SOUTHEASTERN LOS ALAMOS AND NORTHWESTERN SANTA FE
COUNTIES...
At 323 PM MDT, Doppler radar indicates that earlier thunderstorms
produced heavy rain across the warned area with estimates between 1
and 2 inches. While rain has currently ended, more storms are
approaching from the northwest, and additional rainfall amounts up
to 0.5 inches are possible in the warned area. Flash flooding is
ongoing or expected to begin shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar indicated.
IMPACT...Flash flooding of small creeks and streams, urban areas,
highways, streets and underpasses as well as other poor
drainage and low-lying areas.
Some locations that will experience flash flooding include...
Southeast Los Alamos, White Rock and Bandelier National Monument.
This includes the following recreation areas...
Buckman River White Rock Canyon and Bandelier National Monument.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Arroyos, streams, and normally dry rivers can become raging killer
currents in a matter of minutes. Water in arroyos can travel many
miles and take hours to reach your location from upstream rain areas.
&&
LAT...LON 3586 10613 3573 10625 3576 10625 3577 10626
3586 10632 3592 10625
FLASH FLOOD...RADAR INDICATED
$$
Shoemake430
WGUS75 KABQ 022307
FFSABQ
Flash Flood Statement
National Weather Service Albuquerque NM
507 PM MDT Tue Jul 2 2024
NMC028-049-022317-
/O.EXP.KABQ.FF.W.0101.000000T0000Z-240702T2315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Los Alamos NM-Santa Fe NM-
507 PM MDT Tue Jul 2 2024
...FLASH FLOOD WARNING WILL EXPIRE AT 515 PM MDT THIS AFTERNOON FOR
SOUTHEASTERN LOS ALAMOS AND NORTHWESTERN SANTA FE COUNTIES...
The heavy rain has ended, and flash flooding is no longer expected
to pose a threat. Please continue to heed any remaining road
closures.
If you observed any flooding at your location, contact the National
Weather Service in Albuquerque at 1.888.386.7637.
&&
LAT...LON 3586 10613 3573 10625 3576 10625 3577 10626
3586 10632 3592 10625
$$
ShoemakeWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albuquerque, NM wrote its last area forecast discussion before this flash flood warning went out at Jul 2, 11:34 AM MDT, 2 hours 35 minutes earlier.
Area forecast discussion, Jul 2, 11:34 AM MDT, 2 hours 35 minutes before
Area Forecast Discussion...UPDATED National Weather Service Albuquerque NM 1134 AM MDT Tue Jul 2 2024 ...New AVIATION... .SYNOPSIS... Issued at 327 AM MDT Tue Jul 2 2024 Rounds of showers and storms will be possible across northern and central New Mexico through Wednesday. With above average moisture, an increased risk of flash flooding will exist, especially for recent burn scars. Drier conditions will take hold on Thursday with only isolated storms possible across the southernmost portion of the forecast area. Temperatures cool on Friday thanks to a backdoor front and an increase in storm coverage is expected along and east of the central mountains. A warming trend will take hold into the weekend. && .SHORT TERM... (Today through Wednesday) Issued at 327 AM MDT Tue Jul 2 2024 A shortwave over northwestern NM is tapping into elevated instability, allowing storms to re-generate near Farmington. Guidance indicates that this instability will subside within the next few hours, but it does not have a good handle on the current conditions so this activity will likely continue for several more hours. Training storms may produce some localized instances of flash flooding. High pressure over east TX will shift eastward today, placing the monsoonal moisture plume directly over central NM. The trough over the Rockies will scour out some moisture across northern NM, limiting convective activity there this afternoon. Elsewhere, it will be similar to yesterday with rounds of showers and storms. There isn't a defined shortwave feature moving over the state so the overall coverage and intensity of storms will be slightly lower, limiting the flash flood risk. That being said, it won't take much to generate flash flooding over the Sacramento Complex so a Flash Flood Watch was issued for that area again today. Localized instances of flash flooding are possible in the central and southern Rio Grande Valley and the southwest mountains again today, but storms moving at 10-20 mph will help keep 1"+ rainfall totals very localized. Hi-res guidance is indicating that there may be a severe storm or two in Union county during the late afternoon where shear will be sufficient to organize updrafts coming off of the Johnson and Bartlett Mesas. A backdoor front could help to keep shower activity going across the northeast through the overnight hours. The monsoonal moisture plume will continue moving eastward Wednesday, focusing storms along and east of the central mtn chain. A Flash Flood Watch will likely be needed once again for the Sacramento complex for tomorrow afternoon and evening. A shortwave will graze the state Wednesday, bringing drier air into western areas, but its interaction with moisture across the east will likely generate a few to several severe storms. Initially, large hail will be the main threat, transitioning to more of a wind threat in the evening as storms cluster together. && .LONG TERM... (Wednesday night through Monday) Issued at 327 AM MDT Tue Jul 2 2024 Drier air works to temper PWATs moving into the long term as temperatures peak Thursday afternoon. Dry northwest flow will help to keep storm potential localized to the southernmost portion of the CWA, where only isolated coverage is expected. A backdoor front will dive down the eastern plains Thursday night into Friday, surging southward and westward towards the central mts. This is likely to create a moderate gap wind in the middle RGV overnight. The influx of moisture will help prime the environment for another round of showers and thunderstorms, this time favoring the central mts and eastward. Flow aloft will turn northwesterly again on Sunday as an upper high begins its march towards the Desert Southwest. This will allow for conditions to dry out somewhat to start the week, the isolated storms staying localized to the high terrain. Upslope flow on Monday will keep afternoon storms in the forecast across the central mts. Temperatures across the east will cool a few degrees while west of the central mts sees a degree or two of warming. && .AVIATION... (18Z TAFS) Issued at 1040 AM MDT Tue Jul 2 2024 VFR conditions prevail and are forecast to persist, although MVFR conditions are likely near sct/num storms this afternoon/evening. Highest chances of impacts among our TAF sites are at KAEG, KLVS and KROW. Low probabilities of thunderstorm impacts at KFMN and KTCC. Winds will generally be light outside of thunderstorm outflow, which could gust as high as 40-50kts. && .FIRE WEATHER... Issued at 327 AM MDT Tue Jul 2 2024 Widespread showers and storms today and tomorrow will favor locations along and south of I-40. Drier air enters from the northwest tonight, decreasing precipitation chances there. A few severe storms are possible across northeastern NM this afternoon and again tomorrow. There is high confidence that ridging will develop over The Great Basin late week, pushing dry air into the region from the northwest. A few showers and isolated storms are possible in the far southern portion of the forecast area with hot and dry conditions prevailing elsewhere. A backdoor front is progged to bring more moisture in from the east and potentially gusty east winds through the gaps of the central mtn chain Friday night. Scattered showers and storms will favor eastern NM over the weekend into early next week while the west remains dry. && .PRELIMINARY POINT TEMPS/POPS... Farmington...................... 90 60 93 57 / 0 0 0 0 Dulce........................... 85 49 87 46 / 5 0 5 0 Cuba............................ 84 56 87 55 / 20 5 20 0 Gallup.......................... 86 55 90 52 / 10 10 0 0 El Morro........................ 80 57 84 55 / 40 30 10 0 Grants.......................... 83 56 88 52 / 60 30 10 0 Quemado......................... 82 58 85 57 / 60 30 20 0 Magdalena....................... 82 63 84 62 / 90 40 40 0 Datil........................... 79 58 84 58 / 80 40 30 0 Reserve......................... 85 56 90 55 / 80 30 30 5 Glenwood........................ 91 67 93 66 / 60 40 30 10 Chama........................... 79 48 80 47 / 20 5 20 0 Los Alamos...................... 80 62 82 61 / 40 10 30 0 Pecos........................... 84 56 85 58 / 50 20 30 0 Cerro/Questa.................... 80 48 80 46 / 20 10 30 0 Red River....................... 72 46 72 46 / 30 10 30 0 Angel Fire...................... 77 42 77 42 / 30 10 30 0 Taos............................ 84 52 85 50 / 20 10 20 0 Mora............................ 81 52 81 52 / 40 20 40 0 Espanola........................ 88 61 89 58 / 30 5 20 0 Santa Fe........................ 83 61 84 60 / 40 10 20 5 Santa Fe Airport................ 86 61 88 58 / 40 10 20 0 Albuquerque Foothills........... 88 67 89 66 / 40 30 30 0 Albuquerque Heights............. 89 67 91 65 / 30 30 10 0 Albuquerque Valley.............. 91 67 93 64 / 30 30 10 0 Albuquerque West Mesa........... 90 67 92 65 / 40 20 10 0 Belen........................... 91 65 93 62 / 50 40 20 0 Bernalillo...................... 91 67 92 65 / 30 20 10 0 Bosque Farms.................... 91 63 93 61 / 40 40 10 0 Corrales........................ 91 65 93 64 / 30 20 10 0 Los Lunas....................... 91 62 93 62 / 40 40 10 0 Placitas........................ 87 66 89 64 / 30 20 20 0 Rio Rancho...................... 89 67 92 65 / 30 20 10 0 Socorro......................... 91 69 93 66 / 60 40 30 0 Sandia Park/Cedar Crest......... 83 61 84 61 / 30 30 20 0 Tijeras......................... 85 63 87 62 / 40 30 20 0 Edgewood........................ 85 61 87 58 / 40 20 20 0 Moriarty/Estancia............... 87 57 87 54 / 40 30 20 0 Clines Corners.................. 82 57 82 57 / 40 30 30 5 Mountainair..................... 85 61 86 59 / 50 40 30 5 Gran Quivira.................... 86 60 86 58 / 50 40 50 5 Carrizozo....................... 90 67 88 66 / 60 40 50 10 Ruidoso......................... 84 60 82 61 / 60 40 80 20 Capulin......................... 83 58 82 56 / 60 30 50 10 Raton........................... 89 58 87 54 / 40 30 30 5 Springer........................ 91 59 89 55 / 30 20 30 5 Las Vegas....................... 83 56 82 55 / 40 20 30 5 Clayton......................... 91 63 85 62 / 50 40 40 20 Roy............................. 88 61 84 58 / 40 30 40 10 Conchas......................... 96 67 91 64 / 30 40 30 10 Santa Rosa...................... 91 66 88 63 / 40 40 30 5 Tucumcari....................... 97 67 92 66 / 20 50 30 10 Clovis.......................... 97 70 93 69 / 20 50 30 20 Portales........................ 98 71 94 70 / 20 40 30 20 Fort Sumner..................... 95 70 92 68 / 30 40 30 10 Roswell......................... 101 75 99 74 / 30 40 30 20 Picacho......................... 91 68 89 67 / 50 40 70 20 Elk............................. 89 64 87 64 / 60 40 70 20 && .ABQ WATCHES/WARNINGS/ADVISORIES... Flood Watch through this evening for NMZ226. && SHORT TERM...16 LONG TERM....12 AVIATION...11
In the hours before
Local storm report, Jul 2, 1:46 PM MDT, 23 minutes before
Preliminary Local Storm Report
National Weather Service Albuquerque NM
146 PM MDT Tue Jul 2 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0140 PM Hail 3 ESE Los Alamos 35.87N 106.26W
07/02/2024 E0.88 Inch Los Alamos NM Trained Spotter
&&
CGSpecial weather statement, Jul 2, 1:47 PM MDT, 22 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
147 PM MDT Tue Jul 2 2024
NMZ211-217-218-022015-
Espanola Valley-Santa Fe Metro Area-Jemez Mountains-
147 PM MDT Tue Jul 2 2024
...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN LOS ALAMOS...EAST
CENTRAL SANDOVAL AND NORTHWESTERN SANTA FE COUNTIES THROUGH 215 PM
MDT...
At 146 PM MDT, Doppler radar was tracking a strong thunderstorm near
White Rock, or near Los Alamos, moving southeast at 5 mph.
HAZARD...Wind gusts up to 50 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Los Alamos, White Rock, Bandelier National Monument, Frijoles, San
Ildefonso Pueblo, and El Rancho.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If threatening weather approaches your area, take shelter in a sturdy
building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Accumulations of small hail on roads can create very slick and
hazardous driving conditions.
&&
LAT...LON 3583 10637 3596 10621 3583 10598 3564 10622
TIME...MOT...LOC 1946Z 315DEG 6KT 3585 10623
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH
ShoemakeThe office that day
Everything else NWS Albuquerque, NM issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 1, 6:13 PM MDT | Areal Flood Advisory | ABQ | McKinley, Sandoval | 3 hr |
| Jul 1, 7:14 PM MDT | Areal Flood Advisory | ABQ | Socorro | 3 hr |
| Jul 1, 7:42 PM MDT | Special Weather Statement | ABQ | 33 min | |
| Jul 1, 9:28 PM MDT | Areal Flood Advisory | ABQ | Socorro | 3 hr |
| Jul 1, 10:56 PM MDT | Special Weather Statement | ABQ | San Juan | 34 min |
| Jul 2, 12:40 AM MDT | Special Weather Statement | ABQ | 35 min | |
| Jul 2, 1:53 AM MDT | Flash Flood Warning | ABQ | San Juan | 3 hr |
| Jul 2, 2:06 AM MDT | Flood Watch | ABQ | Lincoln | 19 hr |
| Jul 2, 2:49 AM MDT | Flash Flood Warning | ABQ | San Juan | 3 hr |
| Jul 2, 1:47 PM MDT | Special Weather Statement | ABQ | Los Alamos | 28 min |
| Jul 2, 3:09 PM MDT | Special Weather Statement | ABQ | Socorro | 36 min |
| Jul 2, 3:14 PM MDT | Special Weather Statement | ABQ | Catron | 31 min |
| Jul 2, 3:40 PM MDT | Flash Flood Warning | ABQ | Socorro | 3 hr |
| Jul 2, 3:45 PM MDT | Special Weather Statement | ABQ | Union | 30 min |
| Jul 2, 3:49 PM MDT | Special Weather Statement | ABQ | 26 min | |
| Jul 2, 4:08 PM MDT | Special Weather Statement | ABQ | Valencia | 37 min |
| Jul 2, 4:16 PM MDT | Special Weather Statement | ABQ | Socorro | 29 min |
| Jul 2, 4:20 PM MDT | Special Weather Statement | ABQ | Valencia | 25 min |
| Jul 2, 4:57 PM MDT | Special Weather Statement | ABQ | Valencia | 33 min |
| Jul 2, 5:37 PM MDT | Special Weather Statement | ABQ | Union | 23 min |
| Jul 2, 5:58 PM MDT | Areal Flood Advisory | ABQ | Bernalillo, Cibola, Socorro, Valencia | 3 hr |
Nearby
Flash Flood Warnings in New Mexico, 2024Every flash flood warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.